The van Dommelen and Shen singularity in the Prandtl equations

Igor Kukavica, Vlad Vicol, Fei Wang

Research output: Contribution to journalArticlepeer-review

32 Scopus citations


In 1980, van Dommelen and Shen provided a numerical simulation that predicted the spontaneous generation of a singularity in the Prandtl boundary layer equations from a smooth initial datum, for a nontrivial Euler background. In this paper we prove this numerical conjecture by rigorously establishing the finite time blowup of the boundary layer thickness.

Original languageEnglish (US)
Pages (from-to)288-311
Number of pages24
JournalAdvances in Mathematics
StatePublished - Feb 5 2017

All Science Journal Classification (ASJC) codes

  • Mathematics(all)


  • Boundary layer separation
  • Prandtl equations


Dive into the research topics of 'The van Dommelen and Shen singularity in the Prandtl equations'. Together they form a unique fingerprint.

Cite this